Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS JSJ

April 19, 2024

NWS JSJ issued this flash flood warning at Apr 19, 2024, 4:17 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2024, 4:17 PM CDT (21:17 UTC)
Expired
Apr 19, 2024, 7:11 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

005 
WGCA52 TJSJ 192117
FFWSJU
PRC009-019-105-107-200030-
/O.NEW.TJSJ.FF.W.0008.240419T2117Z-240420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
517 PM AST Fri Apr 19 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aibonito County in Puerto Rico...
  Barranquitas County in Puerto Rico...
  Naranjito County in Puerto Rico...
  Orocovis County in Puerto Rico...

* Until 830 PM AST.

* At 517 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly due to saturated soils and more shower activity 
  developing over the region.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1817 6651 1826 6650 1826 6641 1829 6638
      1827 6638 1824 6634 1826 6629 1833 6628
      1832 6621 1828 6621 1824 6627 1819 6626
      1819 6624 1815 6622 1808 6624 1812 6632
      1817 6633 1818 6647

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
312 
WGCA72 TJSJ 200011
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
811 PM AST Fri Apr 19 2024

PRC009-019-105-107-200021-
/O.CAN.TJSJ.FF.W.0008.000000T0000Z-240420T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aibonito PR-Barranquitas PR-Naranjito PR-Orocovis PR-
811 PM AST Fri Apr 19 2024

...FLASH FLOOD WARNING IS CANCELLED FOR AIBONITO, BARRANQUITAS, 
NARANJITO AND OROCOVIS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1817 6651 1826 6650 1826 6641 1829 6638
      1827 6638 1824 6634 1826 6629 1833 6628
      1832 6621 1828 6621 1824 6627 1819 6626
      1819 6624 1815 6622 1808 6624 1812 6632
      1817 6633 1818 6647

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 3:39 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 19, 3:39 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
439 PM AST Fri Apr 19 2024

.SYNOPSIS...

Unsettled weather conditions will continue to linger across the
region, with the potential for flooding and mudslides across the
central interior and portions of eastern Puerto Rico everyday. Dry
air is expected to filter into the islands, however due to daytime
heating and local effects the shower activity with isolated
thunderstorms is anticipated. By early next week, temperature will
increase as winds shifts from the east to southeast.

&&

.SHORT TERM...Tonight through Sunday...

Partly cloudy skies prevailed during the morning hours across the
islands. Today, the afternoon convection started around noon along
the Cordillera Central. Heavy showers with isolated thunderstorms
were observed, once again, over municipalities affected with rains
in the past few days. Flood advisories were issued from San German
towards San Lorenzo, and from Carolina to Las Piedras. Rainfall
accumulations ranged between 1 to 3 inches across these areas. The
municipality of Yauco registered up to 3.5 inches of rain. Winds
were light and from the east northeast with higher gusts embedded
in the heaviest showers. The island of St. Croix also observed
shower activity with accumulations around 0.5 inches in the
southwest corner.

The rainfall activity is expected to linger across Puerto Rico until
the early evening hours. Additional accumulations are anticipated
over the southern and east central municipalities. Conditions will
gradually improve as the night progresses. By Saturday, another
active day is expected due to daytime heating and local effects,
across the Cordillera Central with the potential of heavy showers
and isolated thunderstorms. Therefore, there is an elevated
potential for flooding of urban areas, roads and small streams.
Mudslides are also expected due to saturated soils across the
central interior.

A building high pressure moving from the western to central Atlantic
will promote light winds from the east northeast until Saturday
night. Then, winds are expected to veer from the east southeast by
Sunday onward. On Sunday, a similar weather pattern is forecast with
the higher potential for rains across the central and western
portions of Puerto Rico. Across the U.S. Virgin Islands, mainly fair
weather conditions are expected, with light passing showers
affecting during the overnight hours. For the rest of the weekend,
temperatures will remain in the mid to upper 80s across much of
the islands, with heat indices in the mid to upper 90s.

For everyone attending the Hurricane Hunters Visit in Aguadilla,
Puerto Rico on Saturday, please bring your sunscreen and water
bottle. We are expecting mainly fair weather conditions under
mostly sunny to partly cloudy skies, with temperatures in the mid
80s and heat indices in the low to mid 90s.

.LONG TERM...Monday through Friday...

.PREV DISCUSSION.../Issued 510 AM AST Apr 18 2024/

The next workweek will begin with a 60% chance of experiencing above
normal precipitation across the local islands. First of all, a high
pressure system northeast of the islands will maintain the winds
from the southeast at around 8 knots. A straight line of moisture
stretching from a low pressure system just east of the high pressure
will keep a dense Saharan-Air-Layer just south of the local islands
on Monday. However, small concentrations of these particulates could
reach the islands, so skies may look hazy at times. With moisture
lingering around, showers and isolated thunderstorms are anticipated
to develop along the Cordillera Central in the afternoon. The winds
from 850 to 700 mb are expected to be from the south, so this
convection will move northward, possible reaching portions of the
San Juan metro area.

Then, another low pressure system is expected to exit the eastern
coast of the United States, and the surface high will migrate
northward. The line of moisture will continue to meander around the
northeastern Caribbean, providing enough moisture to fuel afternoon
convection through Thursday. On Friday, additional induced patches
of moisture will be dragged across the region, but more breaks of
sunshine are expected.

Even with the afternoon rains, enough heating is expected late in the
morning, and with a southerly flow, temperatures will be on the hot
side, with highs reaching the upper 80s and low 90s, and heat
indices above the 100 degree mark.

&&

.AVIATION...
(18z)

Brief periods of MVFR conditions will remain possible at JPS and JSJ
in SHRA/TSRA through at least 19/23z. Aft 19/23z, mainly VFR conds
are expected to prevail with VCSH possible at JSJ/IST and ISX. Light
northeasterly winds to continue.

&&

.MARINE...

A light to gentle northeasterly wind flow will continue to prevail
across the local waters through at least early the next workweek,
becoming moderate from the east southeast on Monday. A small
northeasterly swell will move across the Atlantic waters through the
weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...LIS
LONG TERM....GRS
PUBLIC DESK...MRR
Hazardous weather outlook, Apr 19, 3:34 AM CDT, 12 hours 43 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
414 AM AST viernes 19 de abril de 2024

AMZ711>745-PRZ001>013-200815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
414 AM AST viernes 19 de abril de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
de los sectores interiores de PR.  Esté atento a las  tormentas
eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y aguaceros.  Inundaciones repentinas aisladas posibles.
Se pronostica la lluvia más fuerte durante las horas de la tarde a
través de los sectores interiores del sur de Puerto Rico.

.Viento...Condiciones de Brisa fuerte.  Los artículos no asegurados
podrían salir volando.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente del norte y este de
las playas.

.DÍAS DOS A SIETE...sábado a jueves

La convección de la tarde a través del interior hasta los sectores
del oeste de Puerto Rico continuará trayendo la probabilidad de
inundaciones cada día ya que las condiciones permanecen similares
hasta el fin de semana.  La próxima semana un aumento de aguaceros
pasajeros puede traer inundaciones menores a sectores de barlovento.
 Los rayos son posibles durante las horas de la tarde cada día.  Hay
un riesgo moderado de corrientes marinas para la mayoría de las
playas del norte y este hasta los próximos días.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-200815-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
414 AM AST viernes 19 de abril de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de los lados occidentales de las islas durante la
tarde.  Las inundaciones urbanas y de riachuelos son posibles.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente del norte y este de
las playas.

.DÍAS DOS A SIETE...sábado a jueves

La próxima semana un aumento de aguaceros pasajeros puede traer
inundaciones menores a sectores de barlovento.  Los rayos son
posibles durante las horas de la tarde cada día.  Hay un riesgo
moderado de corrientes marinas para la mayoría de las playas del
norte y del este hasta los próximos días, con Santa Cruz teniendo el
riesgo más grande.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Apr 19, 2:22 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
322 PM AST Fri Apr 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Flash Flood      1 SE Yauco              18.03N 66.85W
04/19/2024                   Yauco              PR   911 Call Center

            911 Call Center reported a flooded residence
            at Calle Prolongacion 25 de Julio in front
            of Urban Park and near Pavia Hospital.

&&

GRS
Local storm report, Apr 19, 2:32 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
332 PM AST Fri Apr 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Flash Flood      1 WNW Las Piedras       18.19N 65.89W
04/19/2024                   Las Piedras        PR   Public

            Broadcast media reported flash flood at
            PR-30 at Exit 14 from Juncos to Las Piedras.

&&

GRS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:20 PM CDTAreal Flood WarningJSJ8 hr
Apr 18, 8:23 PM CDTAreal Flood WarningJSJ8 hr
Apr 19, 11:02 AM CDTAreal Flood AdvisoryJSJ4 hr
Apr 19, 11:44 AM CDTAreal Flood AdvisoryJSJ4 hr
Apr 19, 12:26 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 19, 12:52 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 19, 1:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 19, 1:20 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 19, 1:43 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 19, 1:53 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 19, 2:47 PM CDTAreal Flood AdvisoryJSJ97 min
Apr 19, 3:06 PM CDTAreal Flood AdvisoryJSJ73 min
Apr 19, 3:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 19, 4:02 PM CDTAreal Flood AdvisoryJSJ58 min
Apr 19, 5:47 PM CDTAreal Flood WarningJSJ4 hr
Apr 19, 6:45 PM CDTAreal Flood WarningJSJ6 min
Apr 19, 6:53 PM CDTAreal Flood WarningJSJ8 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.